Georgia, 2017Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017
July 22 to 23, 2017 · NWS FFC · 7 events in 5 counties and zones
Strong daytime heating and deep, rich moisture over the region combined to produce scattered strong to isolated severe thunderstorms across north and central Georgia each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $143,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong daytime heating and deep, rich moisture over the region combined to produce scattered strong to isolated severe thunderstorms across north and central Georgia each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 22, 12:04 PM EST, 2 hours earlier.
Area forecast discussion, Jul 22, 12:04 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
104 PM EDT Sat Jul 22 2017
.UPDATE...
Updated for the 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /Issued 730 AM EDT Sat Jul 22 2017/
SHORT TERM /Today through Sunday/...
The main concern for today continues to be the persistent upper
ridge and hot temperatures. Little in the way of dynamics to force
convection...but old boundaries from Friday and afternoon heating
should be able to trigger a few showers and thunderstorms. Have
broad brushed 25 to 30 percent pops for the afternoon. Thunderstorms
should diminish by 06z and Sunday looks like it will be a repeat.
Afternoon temperatures should range in the low to mid 90s for much
of the forecast area today. Dew points were tweaked up again for
today to go with persistence. Current Heat Advisory looks good
except have added another row of counties on the northern side
since these areas were showing HI values of above 105. Models
indicate somewhat lower thickness values for Sunday...however still
looking for only a slight difference in max temperatures.
41
LONG TERM /Sunday Night through Friday/...
The forecast through the extended continues to be characterized by
daily shower and thunderstorm opportunities. At the onset of the
period on Monday, an upper shortwave and approaching cold front will
serve to focus scattered convection, especially by afternoon and
evening during peak daytime heating. Given a moisture rich airmass
with PWATs around 2 inches, locally heavy rainfall can be expected.
Furthermore, as is typical during mid summer with building afternoon
instability, some strong thunderstorms will be possible.
This weakening cold front will continue to linger in the
area through midweek, which will enhance diurnal convection each
day. By late week, the upper levels transition into a northwest flow
pattern. Any disturbances riding into the area will bring additional
shower and thunderstorm chances to the state with the increased
potential for mesoscale convective systems arriving from the
northwest.
High temperatures will not stray too far from normal through the
long-term period, with highs generally near 90 in north Georgia and
into the lower 90s in central Georgia. Low temperatures, meanwhile,
will run a few degrees above normal in the mid-70s with the
exception of cooler temperatures in the mountains.
RW
&&
.AVIATION...
18Z Update...
VFR conditions will continue through the forecast. Convection will
be scattered today with most of the development across north GA.
Cu will dissipate this evening but redevelop again and a little
more numerous Sunday afternoon. Winds will be light southwest
through the forecast.
//ATL Confidence...18Z Update...
High on all elements.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 97 74 94 74 / 30 20 40 30
Atlanta 94 75 92 74 / 30 20 40 30
Blairsville 89 69 88 68 / 30 20 50 50
Cartersville 94 73 92 73 / 30 20 40 40
Columbus 97 76 93 75 / 30 20 40 30
Gainesville 92 74 91 73 / 30 20 40 30
Macon 97 74 95 75 / 30 20 40 20
Rome 96 74 93 74 / 30 20 50 40
Peachtree City 93 73 92 73 / 30 20 40 30
Vidalia 95 74 94 75 / 30 20 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM EDT this evening for the following
zones: Baldwin...Bibb...Bleckley...Chattahoochee...Crawford...
Crisp...Dodge...Dooly...Emanuel...Harris...Houston...Jefferson...
Johnson...Jones...Laurens...Macon...Marion...Monroe...
Montgomery...Muscogee...Peach...Pulaski...Schley...Stewart...
Sumter...Talbot...Taylor...Telfair...Toombs...Treutlen...
Twiggs...Upson...Washington...Webster...Wheeler...Wilcox...
Wilkinson.
&&
SHORT TERM...17
LONG TERM....Baker
AVIATION...17
Hazardous weather outlook, Jul 22, 12:05 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
105 PM EDT Sat Jul 22 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231715-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
105 PM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and thunderstorms are expected across north and
central Georgia this afternoon and evening. A couple of strong to
severe thunderstorms will be possible. The main hazards with any
storms that develop will be strong gusty winds, heavy rainfall,
frequent lightning, and small hail.
Additionally, heat index values will be over 100 degrees for much
of north and central Georgia this afternoon and evening, with heat
index values from 105 to 108 degrees expected in much of central
Georgia. A Heat Advisory continues for areas along and south of a
Hamilton to Forsyth to Louisville line until 6 PM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Scattered thunderstorms are possible Sunday through Friday,
primarily in the afternoon and evening. Some strong to isolated
severe thunderstorms are possible each day.
In addition, heat index values in the 100 to 105 degree range
will again be possible for much of north and central Georgia on
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.
In the hours before
Special weather statement, Jul 22, 1:20 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
220 PM EDT SAT JUL 22 2017
GAZ032-033-043-044-221900-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
220 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHERN COBB AND NORTHERN SOUTH FULTON COUNTIES UNTIL 300
PM EDT...
At 219 PM EDT...a strong thunderstorm was over Jim R Miller Park,
moving southwest at 10 mph.
HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Atlanta, Marietta, Douglasville, Smyrna, Powder Springs, Austell,
Lithia Springs, Fair Oaks, Sweetwater Creek State Park, Vinings, Jim
R Miller Park, Six Flags Over Georgia, Dobbins Air Reserve Base and
Mableton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3397 8457 3389 8444 3371 8455 3375 8469
3386 8473 3387 8472
TIME...MOT...LOC 1819Z 037DEG 10KT 3389 8455
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 22, 1:53 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT SAT JUL 22 2017
GAZ031-032-043-221945-
Douglas GA-Cobb GA-Paulding GA-
253 PM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...
SOUTHWESTERN COBB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 345 PM
EDT...
At 252 PM EDT...a strong thunderstorm was over Hiram, moving west at
5 mph.
HAZARD...40 mph wind, pea sized hail, frequent lightning and heavy
rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Douglasville, Dallas, Villa Rica, Powder Springs, Austell, Hiram,
Lake Val-Do-Mar, Lost Mountain Park, Brownsville, New Hope and New
Georgia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3396 8497 3397 8497 3399 8469 3382 8463
3371 8490 3373 8491 3373 8490 3378 8490
3379 8492 3396 8498
TIME...MOT...LOC 1852Z 074DEG 6KT 3389 8475
HAIL...0.75IN
WIND...50MPHLightning, Gwinnett
- When
- July 22, 2:04 PM EST
- Where
- Gwinnett County, 2.53 mi NNW of Suwanee
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 34.085, -84.082
The Gwinnett County Emergency Manager reported a house fire caused by a lightning strike on Finsbury Park Court in Suwanee. The fire caused extensive damage to the attic with significant water and smoke damage to the remainder of the home. No injuries were reported.
Lightning, Barrow
- When
- July 23, 6:20 PM EST
- Where
- Barrow County, 1.27 mi WNW of Auburn
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.026, -83.851
The Barrow County 911 center reported a house was struck by lightning on Meadow Trace Drive.
Lightning, Jackson
- When
- July 23, 6:30 PM EST
- Where
- Jackson County, 1.68 mi ESE of Marcus
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.059, -83.644
The Jackson County 911 center reported a house struck by lightning on Tom Finch Road causing a fire in the attic.
Thunderstorm Wind, Jackson
- When
- July 23, 6:40 PM EST to 6:50 PM EST
- Where
- Jackson County, 1.78 mi SSE of Apple Vly to 0.49 mi S of Nicholson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.146, -83.489
The Jackson County Emergency Manager reported numerous trees blown down from near Apple Valley to Nicholson including around the intersection of South Apple Valley Road and Hoods Mill Road and also on Willard Pittman Road where a tree fell on a home. No injuries were reported.
Thunderstorm Wind, Oglethorpe
- When
- July 23, 7:20 PM EST to 7:25 PM EST
- Where
- Oglethorpe County, 3.37 mi W of Smithonia to 2.61 mi NNW of Dunlap
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.999, -83.239
The Oglethorpe County Emergency Manager reported several trees blown down across the western part of the county, between Winterville and Arnoldsville.
Thunderstorm Wind, Oglethorpe
- When
- July 23, 8:00 PM EST to 8:10 PM EST
- Where
- Oglethorpe County, 4.56 mi S of Hogan
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.764, -83.050
Oglethorpe County 911 Center reported a tree down at the intersection of Crawfordville Road and Sims Cross Rd. Time estimated from radar.
Thunderstorm Wind, Warren
- When
- July 23, 8:40 PM EST to 9:10 PM EST
- Where
- Warren County, 2.25 mi WSW of Cedar Rock to 1.34 mi NW of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 33.490, -82.657
The Warren County 911 center reported trees blown down from north of Norwood to near Warrenton including along I-20 around mile marker 158 and around Durham Road, and near the intersection of Elam Church Road and Jack Ray Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
- Flash Flood and Flooding in Ohio, July 22, 20173 injured · $33,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717206, 717207, 717208, 717209, 717210, 717444, 717211.